Illinois, 2017

Lake-Effect Snow in Illinois, March 13 to 14, 2017

March 13 to 14, 2017 · NWS LOT · 2 events in 2 counties and zones

A quick-moving system on Sunday night, March 12 into early Monday, March 13, brought widespread snow, then lake effect snow started Monday night and persisted through Tuesday, March 14. This lake effect snow was oriented into northeast Illinois for a lengthy period, which is rare as Michigan and northwest Indiana are typically the more favored locations for lake effect snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A quick-moving system on Sunday night, March 12 into early Monday, March 13, brought widespread snow, then lake effect snow started Monday night and persisted through Tuesday, March 14. This lake effect snow was oriented into northeast Illinois for a lengthy period, which is rare as Michigan and northwest Indiana are typically the more favored locations for lake effect snow.

The first round of snow caused impacts to the Monday morning commute, while the next lake effect round brought major impacts to the Tuesday morning commute.

Some of the highest snowfall totals include: 16.1 inches two miles north of Waukegan (Lake County), 13.2 inches two miles north of Buffalo Grove (Lake County), 10.5 inches two miles north-northwest of Burnham-Hegewisch (Cook County), and 10.5 inches in Homewood (Cook County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 13, 5:44 PM CST, 16 minutes earlier.

Area forecast discussion, Mar 13, 5:44 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
644 PM CDT Mon Mar 13 2017

.SHORT TERM...
311 PM CDT

Through Tuesday Night...

Heavy lake effect snow continues to be the primary forecast
concern and forecast challenge this afternoon. Overall, the same
thinking holds true, with the potential for localized areas of
very heavy snow tonight into Tuesday across the warned area. The
only change to the headlines was to add a lake effect snow
advisory to Will county and Lake county Illinois, where lake
effect snow showers are likely to lead to some accumulations.

Lake effect snow has been ongoing across southeastern Wisconsin
for much of the day. In spite of the fact that these snow showers
have yet to focus into a single band, reports under these snow
showers have been for periods of moderate to occasionally heavy
snow, with visibilities of 1/2 to 1/4 mile. Therefore, the
confidence in lake effect snow impacting northeastern Illinois
tonight into Tuesday is high. Overall, we expect the focus for the
lake effect to shift southward into northeastern Illinois by mid
evening as a lake induced boundary layer convergence zone sets up
over southern Lake Michigan and extends onshore over far northeast
Illinois. This convergence zone should help focus the lake effect
snow showers into a more organized band by mid to late this
evening. HiRes forecast guidance including the latest HRRR is in
favor of this thinking. Overall, we expect this lake effect band
of snow to be quite intense at time as thermodyamics over the lake
remain favorable for good lake effect through into Tuesday.
Therefore, snow rates of 2"+ per hour are likely under the band of
snow.

The main challenge with lake effect snow events such as this is
forecasting snowfall accumulations over a broader area. Because
the heaviest snow showers are likely to be in a band only about
around 15 miles wide, there is likely to be considerable
variability in snowfall amounts over short distances. Some of
this large variably is likely to occur over the Chicago area.
Areas falling under the heaviest band of snow, which at the
present time looks to favor portions of Cook...eastern Dupage and
at least southern Lake county Illinois, a good 5 to 10 inches with
isolated higher amounts appear likely.

The main band of heavy lake effect snow appears that it may
gradually shift southward or waver across Cook and Dupage
counties through the night. This would suggest that the lake
effect showers will begin to impact portions of Will and Lake
county Indiana, especially later tonight into Tuesday. Additional
heavy bands of snow may then shift back over far northeastern
Illinois by Tuesday morning. For this reason, it appears that
there could be a prolonged period or two of heavy lake effect snow
over portions of the warned area, and this could result in
isolated higher amounts than currently forecast.

Lake effect showers will be possible through Tuesday for
northeastern Illinois, before the main focus for lake effect
begins to shift over northwestern Indiana. Additional headlines
for lake effect may be needed for more counties in Indiana, but
since most of these areas will not get in on most of the lake
effect snow until either later Tuesday or Tuesday night, we have
opted to hold off on this for now. Its even possible that the
current advisory in effect for Lake county Indiana may need to be
upgraded to a warning if it becomes apparent that heavier snow
will fall there on Tuesday.

KJB

&&

.LONG TERM...
328 PM CDT

Wednesday through Monday...

Following the lake effect snow, which should wind down over over
northwestern Indiana on Wednesday, cold surface high pressure will
build over the area. As a result, daytime temperatures on
Wednesday are likely to remain in the 20s. However, with the cold
surface high moving overhead Wednesday night, this may set the
stage for cold temperatures over the area into Thursday morning.
However, after this cold morning, temperatures should begin to
moderate later in the week as the surface high shifts east of the
area.

Another fast moving storm system looks to take aim on the area
later in the week (Friday into Friday night). This system could
produce another period of mainly rain over the area, though it
could onset as a mix of rain and snow Thursday night. Otherwise,
temperatures should become more seasonal later in the period.

KJB

&&

.AVIATION...
For the 00Z TAFs...

Tricky forecast regarding lake effect snow potential tonight with
high confidence in lake effect snow in the region, but low
confidence on the extent and location of the more intense snow.
Presently, tracking one more pronounced WSW-ENE oriented band over
SE WI and anticipate this band to continue moving southward and
likely to impact the NE IL terminals later this evening. Big
question is how progressive this band will be and whether or not
it will stall over any of the terminals. For now, took a somewhat
more optimistic approach in the TAF with a short duration of
heavier snow. Its possible the heavier lake effect snow band could
evolve and take shape just east of ORD/MDW overnight and while
confidence isn't high, have opted to go that route for now in the
TAFs. Some hi-res guidance suggests the lake effect band could
wiggle west for a time Tuesday morning and covered this potential
in a prob30. Overall, a low confidence TAF and additional
amendments will likely be required as smaller scale lake effect
features begin to reveal themselves. Winds should favor NE
direction initially, though to the west of more prominent band
development, land breeze should result in a backing of winds to a
more northwesterly direction.

Izzi

&&

.MARINE...
253 PM CDT

A period of strong is expected through Tuesday, as strong high
pressure builds southeast into the Mississippi Valley, and deep
low pressure lifts north along the Atlantic coast. Winds of 30 kts
are expected later tonight and Tuesday, with some gale force gusts
possible. Winds will slowly ease Tuesday night while backing to
the northwest, and will further diminish Wednesday night into
early Thursday as high pressure ridging moves east across the
area. Winds will then increase from the south late Thursday night
into Friday, as the ridge moves east and an area of low pressure
develops northwest of the Lake. This low will deepen and track
east across the region Friday and Saturday, with gusty south winds
becoming westerly Saturday and then northerly Sunday.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Lake Effect Snow Warning...ILZ006-ILZ013-ILZ014 until 4 PM
     Tuesday.

     Lake Effect Snow Advisory...ILZ022...10 PM Monday to 4 PM
     Tuesday.

IN...Lake Effect Snow Advisory...INZ001...4 AM Tuesday to 1 AM
     Wednesday.

LM...Small Craft Advisory...IL nearshore waters until 9 AM Wednesday.

     Small Craft Advisory...IN nearshore waters until 9 PM Wednesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Mar 13, 3:25 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
425 PM CDT Mon Mar 13 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
142130-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
425 PM CDT Mon Mar 13 2017 /525 PM EDT Mon Mar 13 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:

  Limited Excessive Cold Risk.
  Significant Lake Effect Snow Risk.

DISCUSSION:

Lake effect snow is expected to develop across northeast Illinois
this evening. The lake effect snow tonight into Tuesday will
likely organize into a band of very heavy snow and impact portions
of northeastern Illinois, especially areas near Lake Michigan.
Significant accumulations are expected with this band of lake
effect snow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Excessive Cold Risk.
  Elevated Snow Risk.
Wednesday...
  Limited Excessive Cold Risk.
  Limited Snow Risk.

DISCUSSION:

The primary focus for lake effect snow will shift from northeast
Illinois during the day Tuesday into northwest Indiana by
Tuesday evening. Lake effect snow showers will continue over
northwestern Indiana Tuesday night before ending Wednesday morning.
Significant accumulations are possible in some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

&&

LMZ740>745-142130-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
425 PM CDT Mon Mar 13 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

Hazardous Conditions for Small Craft are likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Gale Force Winds or Very Hazardous Waves are likely.
Wednesday through Saturday...
  Hazardous Conditions for Small Craft are likely.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142130-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
425 PM CDT Mon Mar 13 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

Gale force gusts are possible across the north half late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Occasional gale force gusts are possible across the south half
Tuesday afternoon and Tuesday night

&&

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Mar 13, 12:36 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
136 PM CDT MON MAR 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     SNOW             OHARE AIRPORT           41.98N 87.90W
03/13/2017  M2.5 INCH        COOK               IL   OFFICIAL NWS OBS

            STORM TOTAL AS OF 1 PM 2.5 INCHES.

0131 PM     SNOW             ROCKFORD AIRPORT        42.20N 89.10W
03/13/2017  M0.3 INCH        WINNEBAGO          IL   OFFICIAL NWS OBS

            STORM TOTAL AS OF 1 PM 2.4 INCHES.

0131 PM     SNOW             ROMEOVILLE              41.65N 88.09W
03/13/2017  M1.5 INCH        WILL               IL   OFFICIAL NWS OBS

            STORM TOTAL AS OF 1 PM 1.5 INCHES.

&&

C

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Lake

When
March 13, 6:00 PM CST to March 14, 5:00 AM CST
Where
Lake forecast zone
Reported by
NWS Employee
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Lake-Effect Snow, Cook

When
March 13, 6:00 PM CST to March 14, 5:00 PM CST
Where
Cook forecast zone
Reported by
Official NWS Observations

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688331, 688333.